Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Birmingham, AL

April 8, 2006St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2006, 1:36 AM CDT for St. Clair County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2006, 1:36 AM CDT (06:36 UTC)
Expired
Apr 8, 2006, 2:00 AM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 1:58 AM CDTTSTM WND DMG5 N Pell City, ALTREES DOWN ACROSS ARGO, NEW LONDON, AND WATTSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 7:28 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 080636
SVRBMX
ALC115-080700-
/O.NEW.KBMX.SV.W.0071.060408T0636Z-060408T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT SAT APR 8 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA

* UNTIL 200 AM CDT

* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF MARGARET...OR
  ABOUT NEAR TRUSSVILLE...AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ODENVILLE BY 145 AM CDT
  RAGLAND AND RIVERSIDE BY 155 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3379 8606 3372 8615 3370 8615 3371 8617
      3370 8621 3366 8618 3363 8620 3360 8619
      3359 8655 3367 8652 3377 8654 3380 8622

$$

JONES/90
1 follow-up statement
000 
WWUS54 KBMX 080649
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 AM CDT SAT APR 8 2006

ALC115-080700-
/O.CON.KBMX.SV.W.0071.000000T0000Z-060408T0700Z/
ST. CLAIR AL-
149 AM CDT SAT APR 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR CENTRAL ST. CLAIR COUNTY...

AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR RAGLAND...OR ABOUT
6 MILES NORTH OF LINCOLN...MOVING EAST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3379 8606 3372 8615 3370 8615 3371 8617
      3370 8621 3366 8618 3363 8620 3360 8619
      3359 8655 3367 8652 3377 8654 3380 8622

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:18 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 8, 1:18 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CDT SAT APR 8 2006

.UPDATE...MESOSCALE UPDATE...

CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER THROUGHOUT MUCH OF CENTRAL
ALABAMA. TORNADO WATCH #169 REMAINS IN EFFECT GENERALLY NORTH OF A
LINE FROM ALEXANDER CITY TO LINDEN. SEVERE STORMS WILL MOVE INTO
THE TUSCALOOSA METRO AREA BY 115 AM AND INTO THE BIRMINGHAM
METROPOLITAN AREA BY 145.

OVER THE LAST HOUR...PRESSURE FALLS APPROACHING 1 MB HAVE BEEN
OBSERVED JUST AHEAD OF THE CONVECTIVE LINE IN THE TUSCALOOSA AND
BIRMINGHAM AREAS. SIMILAR PRESSURE FALLS EXTEND SOUTHWARD AS FAR
SOUTH AS CLANTON AND DEMOPOLIS...AND ARE MAXIMIZED NEAR DEMOPOLIS.
IN THIS SAME AREA...A FINGER OF CAPE IN EXCESS OF 1000J/KG EXTENDS
NORTHWARD OUT OF SOUTHWESTERN ALABAMA...ACROSS
SELMA...LINDEN...AND DEMOPOLIS...AS FAR NORTH AS TUSCALOOSA. CAPE
VALUES HAVE ACTUALLY DECREASED SLIGHTLY ACROSS MUCH OF CENTRAL
ALABAMA...BUT REMAIN IN EXCESS OF 800 ACROSS MOST LOCATIONS. 0-1KM
HELICITY REMAINS MAXIMIZED NORTH OF TUSCALOOSA WHERE VALUES ARE IN
EXCESS OF 450...WITH WIDESPREAD VALUES AROUND 300 ACROSS MOST OF
CENTRAL ALABAMA. LIFTED INDICES ARE GENERALLY -2 TO -3. THE
SIGNIFICANT TORNADO PARAMETER IS MAXIMIZED ACROSS SOUTHWESTERN
ALABAMA (NEAR 4) BUT FAVORABLE VALUES (GREATER THAT 2) ARE
OBSERVES SOUTHEAST OF A LINE FROM TUSCALOOSA TO ANNISTON.

RADAR INDICATES STRONG INFLOW SIGNATURES STRONG ECHOS ALOFT AND AS
WELL AS SIGNIFICANT ROTATION.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Apr 7, 10:35 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT FRI APR 7 2006

ALZ011>015-017>050-081130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1035 PM CDT FRI APR 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

...HIGH RISK OF SEVERE THUNDERSTORMS WITH SIGNIFICANT TORNADOES
POSSIBLE ACROSS NORTH ALABAMA...

AT THIS TIME A HIGH RISK OF SEVERE WEATHER EXISTS OVER PORTIONS OF
NORTH CENTRAL AND NORTHWESTERN ALABAMA...GENERALLY ALONG AND NORTH OF
A LINE FROM ALICEVILLE...TO TUSCALOOSA...TO BIRMINGHAM...TO GADSDEN.
SUPERCELL THUNDERSTORMS HAVE ENTERED MARION AND WINSTON COUNTIES WITH
REPORTS OF TORNADO DAMAGE...LARGE HAIL...AND DAMAGING WINDS. THE
STORMS WILL GRADUALLY MOVE SOUTHEASTWARD AND AFFECT THE INTERSTATE
59 CORRIDOR BY 2 AM. THE THREAT OF STRONG...LONG TRACK TORNADOES
CONTINUES THROUGH 4 AM.

FOR AREAS FARTHER SOUTH AND EAST...SEVERE WEATHER WILL BEGIN TO
AFFECT THESE AREAS BETWEEN 1 AND 3 AM.  SUPERCELLS CANNOT BE RULED
OUT IN THIS RISK AREA...BUT THE MOST LIKELY SCENARIO IS FOR
THUNDERSTORMS TO EVOLVE INTO A LINE CONTAINING EMBEDDED SUPERCELLS
AND MOVE ACROSS THIS RISK AREA. THESE STORMS WILL HAVE THE POTENTIAL
OF PRODUCING TORNADOES...LARGE HAIL...DAMAGING WINDS...DEADLY
LIGHTNING AND HEAVY RAIN. THE RISK WILL LAST THROUGH THE OVERNIGHT
HOURS.

ADDITIONALLY...INCREASING SOUTHERLY WINDS AHEAD OF THE MAIN SYSTEM
WILL PRODUCE SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS UP TO
35 MPH TONIGHT.  A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4 AM
SATURDAY.

STAY TUNED TO FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS
WEATHER EVENT AND SPECIFICALLY THE ADJUSTMENTS IN THE TIMING OF THE
EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...SEVERE WEATHER MAY CONTINUE OVER PORTIONS OF SOUTHEAST ALABAMA
THROUGH SATURDAY MORNING...

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ALONG AND SOUTH OF A LINE FROM SELMA...TO CLANTON...
LAFAYETTE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE NECESSARY TONIGHT.

In the hours before

Local storm report, Apr 8, 1:15 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     FUNNEL CLOUD     3 NW MINOR              33.56N 86.98W
04/08/2006                   JEFFERSON          AL   TRAINED SPOTTER

            SPOTTER REPORTS FUNNEL CLOUD ON BIRMINGPORT ROAD MOVING
            TOWARD MINOR.

&&

DCW
Local storm report, Apr 8, 1:18 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 AM     HAIL             GRAYSVILLE              33.63N 86.97W
04/08/2006  E1.75 INCH       JEFFERSON          AL   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER TO GOLF BALL SIZE HAIL IN
            GRAYSVILLE.

&&

DCW
Local storm report, Apr 8, 1:22 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     HAIL             2 S GRAYSVILLE          33.60N 86.97W
04/08/2006  E0.88 INCH       JEFFERSON          AL   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZE HAIL IN THE
            ADAMSVILLE...SHADY GROVE AREA.

&&

DCW
Local storm report, Apr 8, 1:24 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 AM     HAIL             MORRIS                  33.75N 86.81W
04/08/2006  E1.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORTED IN MORRIS.

&&

DCW
Local storm report, Apr 8, 1:26 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             CEDAR BLUFF             34.22N 85.60W
04/08/2006  E0.50 INCH       CHEROKEE           AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED IN CEDAR BLUFF.

&&

DCW
Local storm report, Apr 8, 1:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 AM CDT SAT APR 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     5 SW GRAYSVILLE         33.58N 87.03W
04/08/2006                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN IN BIRMINGPORT.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:20 PM CDTTornado WarningBMXMarion55 min
Apr 7, 9:16 PM CDTSevere Thunderstorm WarningBMXLamar, Marion29 min
Apr 7, 9:36 PM CDTTornado WarningBMXMarion39 min
Apr 7, 9:55 PM CDTSevere Thunderstorm WarningBMXWinston65 min
Apr 7, 10:07 PM CDTTornado WarningBMXWinston38 min
Apr 7, 10:35 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion55 min
Apr 7, 10:47 PM CDTTornado WarningBMXFayette, Marion43 min
Apr 7, 11:01 PM CDTSevere Thunderstorm WarningBMXWinston59 min
Apr 7, 11:10 PM CDTTornado WarningBMXWinston35 min
Apr 7, 11:34 PM CDTSevere Thunderstorm WarningBMXMarion, Walker56 min
Apr 7, 11:55 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar50 min
Apr 7, 11:57 PM CDTSevere Thunderstorm WarningBMXWinston33 min
Apr 8, 12:01 AM CDTSevere Thunderstorm WarningBMXPickens59 min
Apr 8, 12:13 AM CDTTornado WarningBMXBlount17 min
Apr 8, 12:28 AM CDTSevere Thunderstorm WarningBMXWalker, Winston62 min
Apr 8, 12:39 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 8, 12:50 AM CDTTornado WarningBMXBlount55 min
Apr 8, 12:58 AM CDTTornado WarningBMXJefferson47 min
Apr 8, 12:59 AM CDTTornado WarningBMXCherokee12 min
Apr 8, 1:25 AM CDTSevere Thunderstorm WarningBMXGreene35 min
Apr 8, 1:30 AM CDTSevere Thunderstorm WarningBMXPickens30 min
Apr 8, 1:32 AM CDTSevere Thunderstorm WarningBMXSumter28 min
Apr 8, 1:33 AM CDTSevere Thunderstorm WarningBMXCherokee, Etowah46 min
Apr 8, 1:35 AM CDTTornado WarningBMXGreene15 min
Apr 8, 1:42 AM CDTTornado WarningBMXTuscaloosa48 min
Apr 8, 1:45 AM CDTSevere Thunderstorm WarningBMXShelby15 min
Apr 8, 1:48 AM CDTSevere Thunderstorm WarningBMXHale27 min
Apr 8, 1:52 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne38 min
Apr 8, 1:59 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega31 min
Apr 8, 2:05 AM CDTTornado WarningBMXCalhoun, Cleburne40 min
Apr 8, 2:06 AM CDTSevere Thunderstorm WarningBMXBibb39 min
Apr 8, 2:09 AM CDTTornado WarningBMXClay, Talladega36 min
Apr 8, 2:23 AM CDTSevere Thunderstorm WarningBMXPerry19 min
Apr 8, 2:45 AM CDTSevere Thunderstorm WarningBMXBibb30 min
Apr 8, 9:18 AM CDTSevere Thunderstorm WarningBMXElmore, Montgomery27 min
Apr 8, 9:31 AM CDTSevere Thunderstorm WarningBMXPike41 min
Apr 8, 9:47 AM CDTSevere Thunderstorm WarningBMXBullock28 min
Apr 8, 10:35 AM CDTSevere Thunderstorm WarningBMXPike40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.